advertisement
Question
Posted by: Carol | 2006/11/09

Antibiotics and Diarrhoea

How do antibiotics cause diarrhoea as a side-effect? I would like to know the mechanism, or can you give me a reference to a peer-reviewed paper? I know it disturbs the commensal gut flora, but how does that result in diarrhoea?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageDietDoc

Dear Carol
You are quite correct that antibiotics which are designed to kill microorganisms destroy the flora or 'good microorganisms' in the digestive tract, particularly the colon, because antibiotics cannot differentiate between 'good' and 'bad' microorganisms. So the flora is not just disturbed, but eradicated. When our protective microorganisms are destroyed digestion in the colon no longer occurs naturally (e.g. digestion of certain parts of dietary fibre, manufacture of B vitamins, etc), and food starts to ferment causing bloating and passage out of the gi tract without being properly digested (i.e. diarrhoea). At the same time some organisms that we normally live with in harmony, may start to flourish (e.g. Candida). To repair this damage it is important to take product such as probiotics (e.g. Bifidoflora) and even prebiotics (the substrates like inulin that the flora flourish on). I don't have a reference at hand for you, but suggest that you do a Search on the Internet with Google using 'Probiotics' as your search term.
Best regards
DietDoc

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement